Our team of medical experts are ready to help

Your questions answered


Simon asked...

Tags: rash , itching , skin , eczema

I have a type of eczema on my penis. I used eumovate cream to prevent it from being visible but now I'm using hydrocortisone cream. How can I rid myself of this exzema and not just keep using creams? ive been using creams for 5+ years

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The Answer

There are a number of skin conditions that can affect the penis. If you have had this condition for 5+ years then we're sure you have had a clear diagnosis of eczema by a dermatologist.

Atopic eczema (or atopic dermatitis) is the most common form of eczema. Atopic describes sensitivity to allergens.

Unfortunately there is no cure for eczema. It is a matter of avoiding allergens and preventing the skin from becoming dry by using medical moisturisers. Different people react to different allergens so you need to find out what you are allergic to and try and avoid it.

What is eczema and how does it affect the penis?

As you may be aware the skin is made up of three layers the top layer epidermis (top layer), dermis (middle layer) and subcutaneous layer the bottom layer).

Normally the skin cells in the upper (epidermal) layer are tightly packed so they help create a barrier. With eczema, the layers do not provide the normal barrier function. This can lead to exposure to the elements and so produce inflammation.

During flare up of eczema the skin becomes red, inflamed and itchy. This inflammation process can lead to swelling of the skin which can produce tiny blisters. These blisters can then rupture.

Inflamed skin can be very itchy and prolonged rubbing and scratching leads to thickening of the epidermis making the skin appear thick and leathery. Sometimes inflamed skin can become infected especially if it is around the penis, where there are more folds and creases. In addition there is increased exposure to bacteria from urine and faeces which can thrive in a warm environment. Infected skin can ooze clear or yellowish pus. This needs medical attention.

What can aggravate eczema of the penis?

Eczema can be aggravated by:

  • Extremes in temperature
  • Irritants such as sweat, soap, detergents, shower gels, bubble baths and water
  • Stress
  • Infections, either bacterial or viral
  • Things that you may be allergic to such as food, the material your underwear is made from or any other substances your skin may be in contact with, such as latex in condoms
  • Friction from tight clothing.

The way to avoid flare ups is to work out if any of these can be aggravating your condition and then avoid them. This may not be an easy matter. Inflamed areas of skin tend to flare up from time to time and then tend to settle down. The severity and duration of flare-ups varies from person to person and from time to time in the same person.

How can you treat eczema of the penis?

The penis needs to be washed once or twice a day, after fully retracting the foreskin. Instead of using soap, washing with a cream such as an emulsifying ointment, sometimes with the addition of an antiseptic ingredient, can be helpful. Alternatively emollients such as Oilatum bath additive, Oilatum shower gel, Cetraben bath additive, Oilatum plus shower gel Doublebase shower gel or Doublebase bath additive may be used.

Ironically, after washing it is important to dry yourself thoroughly before applying any medical moisturizer. Generally ointments are stickier than creams, but they stay on longer so help maintain moisture in the skin for longer.

These emollients, together with applying creams on the normal skin areas, will help to repair damage to the skin’s natural barrier, which can often occur when the skin becomes dry and cracked. They can help to reduce redness, swelling and itching. They protect the skin from becoming irritated and from infections.

Taking an antihistamine tablet will help to stop the itching and reduce the urge to scratch. When you scratch the skin it becomes irritated, increasing your risk of infection and making the eczema worse.

During flare ups, applying steroid creams help to reduce the inflammation.

  • Hydrocortisone is a mild strength steroid which can be used with or without the addition of anti-bacterial or anti-yeast agents for mild attacks or when the inflammation is reduced after a severe attack. They can be used for short periods intermittently.
  • Eumovate is a moderately potent steroid which is useful for reducing severe attacks.
  • Alternatively for a very severe flare up your doctor may prescribe an even stronger steroid cream, such as Betnovate (Betametasone valerate).

It is usual to start using the mild strength steroid such as Hydrocortisone and then go on to using the more potent strength steroid such as Eumovate if the eczema has not cleared.

Stronger steroid creams such as Betnovate often work quicker than a mild steroid cream so your doctor may choose to prescribe a short course of the strongest steroid cream to treat or prevent eczema. It is important to follow your doctor’s advice.

Steroid creams or ointments should be spread thinly on the inflamed skin only using a very small amount of the cream or ointment once or twice daily. It should be used continuously on a daily basis until the eczema has disappeared altogether.

Once the eczema has cleared it is important to continue to keep the area clean, dry and moisturised on a daily basis. Your doctor may prescribe moisturisers such as Oilatum, Diprobase cream or ointment, Doublebase cream, Epaderm, Hydromol Zerobase or Zerocream.

Long-term use of steroid creams can lead to thinning skin and other side effects. Normal regular use during flare up is unlikely to lead to thinning skin. If the skin does thin, simply stop using it and inform your GP.

We suggest that if you have not seen your GP recently you may benefit from a review.

Answered by the Health at Hand nurses  

You may also be interested in...

Eczema through the ages

Know your allergy triggers

Newsletter sign up


Sign up to our monthly better health newsletter to receive updates on our latest health and wellbeing articles.


Sign up to newsletter